Alert archive / Utah / Flash Flood Warnings in 2003

Flash Flood Warning 44, NWS Salt Lake City, UT

August 23, 2003Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 23, 2003, 6:44 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 6:44 PM MDT (00:44 UTC)
Expired
Aug 23, 2003, 9:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 72 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2003-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2003-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 240049
FFWSLC
UTC017-025-240345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
644 PM MDT SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH
  NORTH CENTRAL KANE COUNTY IN UTAH

* UNTIL 945 PM MDT

* AT 634 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN OVER BRYCE CYN NP...OR ABOUT 31 MILES WEST OF ESCALANTE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE BRYCE CREEK AND HEAD 
WATERS OF PARIA RIVER HAVE RECEIVED 1 TO 2 INCHES OF RAIN WITHIN ONE 
HOUR. TRAVELERS ON STATE ROUTE 12 BETWEEN TROPIC AND CANNONVILLE AND 
COTTON CANYON ROAD NEAR KODACHROME BASIN STATE PARK SHOULD BE ALERT 
TO WATER FLOWING OVER ROADS AND OR MUD ROCK DEBRIS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3766 11227 3734 11212 3737 11178 3788 11180

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:00 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 23, 3:00 PM MDT, 3 hours 44 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT SAT AUG 23 2003

.SYNOPSIS...A SOUTHWESTERLY FLOW WILL BE OVER THE AREA THROUGH
SUNDAY. THE FLOW WILL BECOME LIGHT WESTERLY SUNDAY AND MONDAY. SOME
DRYING WILL WORK INTO WESTERN AND NORTHERN UTAH TODAY. SLOW DRYING
WILL CONTINUE OVER THE NORTH SUNDAY AND MONDAY WHILE THE SOUTH STAYS
MOIST.

.DISCUSSION...WORKING COMPUTER PROBLEMS AND SEVERE WEATHER TODAY.
MORE STABLE AIR IS MOVING INTO NORTHERN UTAH WHILE THE SOUTH REMAINS
UNSTABLE WITH FLASH FLOODING AND SOME HAIL OCCURRING. MODELS SHOW
THE NORTHERN HALF OF THE AREA STABLE TOMORROW AND MONDAY WHILE
MOISTURE AND INSTABILITY CONTINUES OVER THE SOUTH. THEN MOISTURE
BEGINS TO SURGE NORTH AGAIN MONDAY NIGHT THROUGH MID-WEEK.

SLC 2111 CDC 3333 GIBSON

.SLC...NONE.
Hazardous weather outlook, Aug 23, 3:09 PM MDT, 3 hours 35 minutes before
IDZ024-025-UTZ001>021-WYZ021-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

THUNDERSTORMS ARE PRODUCING LOCAL HEAVY RAIN OVER SOUTHERN UTAH.
FLASH FLOODING IS A POSSIBILITY THROUGH THE EARLY EVENING TONIGHT.
STAY TUNES TO NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCES FOR
FURTHER INFORMATION ON THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:14 PM MDTFlash Flood WarningSLCIron91 min
Aug 23, 6:32 PM MDTFlash Flood WarningSLCKane3 hr
Aug 23, 7:45 PM MDTFlash Flood WarningSLCIron3 hr
Aug 23, 9:50 PM MDTFlash Flood WarningSLCWashington4 hr
Aug 23, 10:00 PM MDTFlash Flood WarningSLCKane8 hr

Nearby

Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.